Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 127, NWS St. Louis, MO

June 4, 2014Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 4, 2014, 12:08 AM CDT for Brown County, Pike County, Illinois. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 12:08 AM CDT (05:08 UTC)
Expired
Jun 4, 2014, 12:33 AM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 12:08 AM CDTTSTM WND GST 45Griggsville, IL
Jun 4, 12:08 AM CDTHAIL 0.75Griggsville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WUUS53 KLSX 040508
SVRLSX
ILC009-149-040600-
/O.NEW.KLSX.SV.W.0127.140604T0508Z-140604T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 AM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWN COUNTY IN WEST CENTRAL ILLINOIS...
  EASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 100 AM CDT

* AT 1206 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES NORTHEAST OF MOUNT STERLING TO 7 MILES
  NORTHWEST OF NAPLES TO GRIGGSVILLE TO ATLAS...AND MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...LAW ENFORCEMENT REPORT WIND GUSTS OVER 60 MPH WITH THIS   
  LINE OF THUNDERSTORMS IN BROWN COUNTY.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  VERSAILLES...VALLEY CITY...RIPLEY...DETROIT...INDEPENDENCE...
  COOPERTOWN...TIME...FLORENCE...LA GRANGE...MILTON...MONTEZUMA AND
  BEDFORD.

THIS WARNING ALSO INCLUDES...
INTERSTATE 72 NEAR EXIT 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4009 9070 4008 9067 4005 9067 4003 9060
      3999 9060 3999 9052 3997 9050 3992 9053
      3988 9058 3983 9056 3972 9064 3954 9057
      3952 9058 3952 9093 3962 9085 3983 9080
      4010 9081 4010 9069
TIME...MOT...LOC 0508Z 270DEG 30KT 4005 9070 3983 9068
          3964 9070 3953 9086

HAIL...0.75IN
WIND...60MPH

$$

CVKING
1 follow-up statement
408 
WWUS53 KLSX 040533
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 AM CDT WED JUN 4 2014

ILC009-149-040543-
/O.CAN.KLSX.SV.W.0127.000000T0000Z-140604T0600Z/
PIKE IL-BROWN IL-
1233 AM CDT WED JUN 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWN AND NORTHEASTERN
PIKE COUNTIES IN WEST CENTRAL ILLINOIS IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 AM.

LAT...LON 4009 9070 4008 9067 4005 9067 4003 9060
      3999 9060 3999 9052 3997 9050 3992 9053
      3988 9058 3983 9056 3972 9064 3954 9057
      3952 9058 3952 9093 3962 9085 3983 9080
      4010 9081 4010 9069
TIME...MOT...LOC 0533Z 270DEG 30KT 4005 9043 3983 9041
          3964 9043 3953 9059

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:51 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 3, 7:51 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT Tue Jun 3 2014

.UPDATE:
Issued at 742 PM CDT Tue Jun 3 2014

Have updated the forecast to increase pops further south along the
I-70 corridor late tonight. Convection-allowing models are showing
the southern side of the forward propagating MCS sagging southward
overnight fueled by outflow interactions with a 50kt low level
jet. Have also bumped up pops for lingering convection tomorrow
morning...generally along and east of the Mississippi River.
Conditions still look ripe for severe storms with damaging winds
and large hail...primarily across the northern quadrant of the
CWFA, but can't totally rule out severe storms as far south as
the I-70 corridor overnight. Locally heavy rain also continues to
be a threat overnight.

Carney

&&

.SHORT TERM:  (Through Tonight)
Issued at 254 PM CDT Tue Jun 3 2014

Focus thru this period continues to be the track of MCS overnight.

Mdls still disagree with timing and placement of the MCS tonight.
With little movement of the wrmfnt today, believe a more srn track
will develop than prev thought. Due to the uncertainty, have not
pulled POPs too far S for tonight. Main threat for tonight
continues to be very high winds as the MCS develops, but tornadoes
will also be possible, especially near any sfc boundaries.

With ample cloud cover tonight, kept temps on the warmer side
except where precip is anticipated.

Tilly

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 339 PM CDT Tue Jun 3 2014

(Wednesday through Friday)

Main concern will the potential for a few severe thunderstorms over
the southern part of the CWA during the day on Wednesday.  Any
severe weather from tonight's MCS should have moved east the area by
12Z, though lingering showers and thunderstorms will likely still be
producing some rainfall over the northern and eastern counties in a
band of 925-850mb moisture convergence.  This forcing will then
diminish during the morning hours as the low level jet weakens and
veers.  The atmosphere will become extremely unstable along the
front during the afternoon hours with MLCAPE values reaching
3000-4000 J/kg with little CINH.  Deep layer shear will also be in
the 40-50kt range suggesting that any storms are able to develop
along the front will be capable of becoming severe.  Front will not
move far enough south on Wednesday night to keep thunderstorms out
of the forecast over the southern part of the CWA.

By Thursday the front will move far enough south that all but part
of the eastern Ozarks will be dry.  By Thursday night and Friday the
ECMWF is showing strong low level moisture convergence over the area
at the same time that a weak shortwave trough will move across the
area. Have a chance of showers and thunderstorms going both
periods.

After being well above normal over most of the area tomorrow,
temperatures will below normal on Thursday and Friday.

(Saturday through next Tuesday)

Looks like there is enough agreement between the GFS and ECMWF that
a warm front will move north into Missouri and Illinois by Saturday
evening in response to a surface low developing over the Central
Plains.  The surface low will then track northeast to near Chicago
by early Sunday which will cause a cold front to pass through the
CWA during the day.  Will still have best chances of showers and
thunderstorms going Saturday into Sunday.  The front will move well
south of the area on Monday, though another trough will move through
the area on Tuesday bringing a slight chance of showers.
Temperatures will be seasonably warm behind the warm front on
Saturday, though they will be at or a bit below normal the rest of
the period behind the cold front.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 621 PM CDT Tue Jun 3 2014

An elongated zone of thunderstorms currently extends from northwest
Missouri across southwest Iowa into southern and central Nebraska.
This activity is focused along a warm front in that same location
that also extends eastward into central Illinois. All indications
are that the currently activity will continue to expand into one
or more large elongated thunderstorm complexes and move east
southeastward this evening and overnight. KUIN appears to be right
in the path and have continued to have high impacts with strong
winds and LIFR flight conditions. Wind gusts could be higher than
currently indicated. Present indications are the thunderstorm
complex will also have enough southward push to impact both KCOU
and the St. Louis area terminals during the overnight hours. The
intensity that far south is harder to gage and could certainly be
stronger. This overnight activity may extend past 12Z but too hard
to gage at this point. Additional thunderstorm development will be
possible along the front on Wednesday afternoon.

Specifics for KSTL:

A complex of thunderstorms will expand across northern Missouri, southwest
Iowa and southern Nebraska this evening and drop southeastward overnight.
Present indications are the thunderstorm complex will have enough
southward push to impact KSTL beginning around 09z. The intensity
is hard to gage and could certainly be stronger than the current
forecast of wind gusts to 25 kts and MVFR flight conditions. This
overnight activity may extend past 12Z but too hard to gage at
this point. Additional thunderstorm development will be possible
along the front on Wednesday afternoon and have added a VCTS for
21z.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:57 PM CDT, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT TUE JUN 3 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE WEATHER OVER THE AREA TONIGHT. THE
GREATEST RISK WILL BE OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WHERE A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THIS
EVENING AND OVERNIGHT. THIS LINE WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...A FEW TORNADOES AND
LARGE HAIL. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL
ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A RISK FOR A FEW SEVERE THUNDERSTORMS OVER EAST CENTRAL
AND SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH
MOST OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

BRITT

In the hours before

Local storm report, Jun 3, 11:07 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1107 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     FLOOD            2 E MONTICELLO          40.12N  91.67W
06/03/2014                   LEWIS              MO   EMERGENCY MNGR

            WATER ON ROUTE 16 HAS CLOSED TRAFFICE IN BOTH
            DIRECTIONS.

&&

GOSSELIN
Local storm report, Jun 3, 11:25 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     TSTM WND GST     QUINCY                  39.93N  91.39W
06/03/2014  M71 MPH          ADAMS              IL   BROADCAST MEDIA

            LARGE TREE LIMBS DOWN IN WASHINGTON PARK.

&&

GOSSELIN
Local storm report, Jun 3, 11:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND DMG     EDINA                   40.17N  92.17W
06/03/2014                   KNOX               MO   BROADCAST MEDIA

            NUMEROUS LARGE LIMBS AND OTHER DEBRIS DOWN THROUGHOUT
            EDINA CLOSING APPROXIMATELY HALF OF ROADWAYS IN AND
            AROUND TOWN.

&&

GOSSELIN
Local storm report, Jun 3, 11:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     QUINCY                  39.93N  91.39W
06/03/2014                   ADAMS              IL   AMATEUR RADIO

            WINDOWS BLOWN OUT AT A BUISNESS IN DOWNTOWN QUINCY

&&

CARNEY
Local storm report, Jun 3, 11:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     QUINCY                  39.93N  91.39W
06/03/2014                   ADAMS              IL   AMATEUR RADIO

            WINDOWS BLOWN OUT AT A BUISNESS ON THE EAST SIDE QUINCY

&&

CORRECTED REMARKS

CARNEY
Local storm report, Jun 4, 12:08 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND GST     MOUNT STERLING          39.98N  90.76W
06/04/2014  E60 MPH          BROWN              IL   LAW ENFORCEMENT

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:27 PM CDTSevere Thunderstorm WarningLSXAdams, Brown63 min
Jun 3, 11:14 PM CDTSevere Thunderstorm WarningLSXBrown61 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningLSXAdams, Brown47 min
Jun 4, 1:52 AM CDTAreal Flood AdvisoryLSXAdams, Brown, Pike7 hr
Jun 4, 3:26 AM CDTFlash Flood WarningLSXAdams, Brown6 hr
Jun 4, 4:23 AM CDTFlash Flood WarningLSXAdams, Pike6 hr
Jun 4, 9:23 AM CDTAreal Flood WarningLSXAdams, Brown, Pike12 hr
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike4 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike3 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXPike4 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXCalhoun5 days
Jun 4, 11:38 AM CDTRiver Flood WarningLSXCalhoun5 days
Jun 4, 3:48 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph42 min
Jun 4, 4:22 PM CDTSevere Thunderstorm WarningLSXRandolph38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.